Recognizing Complications

Injection-related complications occur among even the most well-trained providers; recognizing the warning signs is key to preventing long-term damage.
Recognizing Complications

The 2015 International Society of Aesthetic Plastic Surgery (ISAPS) Global Procedural Survey revealed that botulinum toxin injections and hyaluronic acid (HA) dermal fillers are the two most popular nonsurgical procedures, with about 4.6 million toxin and 2.8 million filler treatments performed worldwide. The survey results also showed that HA filler popularity is on the rise, as that number represents a 6.5% increase over the previous year.

Regardless of your experience and training, if you perform a high number of injectable aesthetic treatments, you will encounter an adverse event (AE). When these complications occur, time is of the essence, so staff members, providers and patients must be trained to recognize early warning signs and respond quickly.

For starters, providers should always make sure they are using toxins and fillers that are approved by the U.S. Food and Drug Administration (FDA). Though physicians should know by now not to use research-grade injectables, it’s still worth noting, says Stephen Prendiville, MD, medical director of Prendiville Facial Plastic Surgery in Fort Meyers, Florida. “If a research-grade botulinum toxin or filler is used, you don’t know how many units are being delivered, and the results will be very unpredictable and potentially very unsafe,” he says, referring to a 2004 incident in which a physician used a research-grade toxin on himself and his friends, and they had to be hospitalized.

Ensuring a sterile environment is key to avoiding biofilm and mycobacterial infections. “Biofilm, which may occur when makeup or some other foreign body gets physically injected with the product, will lead to either granuloma formation or abscesses,” says Shino Bay Aguilera, DO, cofounder of Shino Bay Cosmetic Dermatology, Plastic Surgery & Laser Institute in Fort Lauderdale, Florida. “Mycobacteria is frequently found in surgical places—it could be in tap water or in dilution products that have expired and are therefore no longer sterile.”

This can be avoided by practicing good aseptic techniques and ensuring each patient’s skin is clean. At Shino Bay Cosmetic Dermatology, patients are prepped with ChloraPrep (chlorhexidine gluconate).

Some patients may develop an allergic reaction to the numbing agent used. “A contact dermatitis reaction can sometimes throw you off, but luckily the pattern will give you a good clue: The skin will be very angry and red wherever you put the numbing agent,” says Dr. Aguilera. “I’ll remove the numbing medication and give the patient a topical corticosteroid to treat the reaction; and I will delay treatment if the allergic reaction is extensive.”

Photo copyright Getty Images.